Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Midland/Odessa, TX

May 6, 2020Culberson County, Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at May 6, 2020, 2:27 PM CDT for Culberson County, Texas; 5 counties in New Mexico. It took effect at May 7, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2020, 2:27 PM CDT (19:27 UTC)
In effect from
May 7, 2020, 1:00 PM CDT
Expired
May 7, 2020, 9:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 142 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS84 KMAF 061927
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
227 PM CDT Wed May 6 2020

...RED FLAG WARNING IS NOW IN EFFECT THURSDAY AFTERNOON AND EARLY
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS, AND SOUTHEAST 
NEW MEXICO FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, 20 FT 
WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER...

.Hot, dry, and windy conditions will result in critical fire 
weather Thursday afternoon across Southeast New Mexico and 
portions of the higher terrain of West Texas.

NMZ116>119-TXZ270-271-273-071100-
/O.UPG.KMAF.FW.A.0008.200507T1800Z-200508T0200Z/
/O.NEW.KMAF.FW.W.0008.200507T1800Z-200508T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Eastern Culberson County-
227 PM CDT Wed May 6 2020 /127 PM MDT Wed May 6 2020/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM
CDT /8 PM MDT/ THURSDAY FOR THE GUADALUPE AND DELAWARE MOUNTAINS,
AND SOUTHEAST NEW MEXICO FOR RELATIVE HUMIDITY OF 10 PERCENT OR 
LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red 
Flag Warning for the Guadalupe and Delaware Mountains and
Southeast New Mexico, which is in effect from 1 PM CDT /noon MDT/
to 9 PM CDT /8 PM MDT/ Thursday. The Fire Weather Watch is no 
longer in effect.

* TIMING...Thursday afternoon and early evening.

* WINDS...West 15 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...5 to 10 percent.

* RFTI...6 or critical.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm 
temperatures will increase potential for fire growth. Stow chains
properly, do not drive into tall grass, and be careful with open
flames and sparks.

&&

$$
2 follow-up statements
384 
WWUS84 KMAF 070854
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
354 AM CDT Thu May 7 2020

...RED FLAG WARNING IS NOW IN EFFECT THIS AFTERNOON AND EARLY
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST 
NEW MEXICO PLAINS... AND PORTION OF WEST TEXAS FOR RELATIVE 
HUMIDITY OF 10 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR MORE, 
AND VERY HIGH FIRE DANGER...

.Hot, dry, and windy conditions will result in critical fire
weather this afternoon across Southeast New Mexico and portions 
of the higher terrain of West Texas.

TXZ272-080200-
/O.EXA.KMAF.FW.W.0008.200507T1800Z-200508T0200Z/
Van Horn and Highway 54 Corridor-
354 AM CDT Thu May 7 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS,
SOUTHEAST NEW MEXICO, AND VAN HORN AREA FOR RELATIVE HUMIDITY OF 
10 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH 
FIRE DANGER...

The National Weather Service in Midland/Odessa has issued a Red 
Flag Warning for the Guadalupe and Delaware Mountains, and
Southeast New Mexico, which is in effect from 1 PM CDT /noon MDT/
to 9 PM CDT /8 PM MDT/ CDT this evening.

* AFFECTED AREA...Van Horn and Highway 54 Corridor.

* TIMING...This afternoon and early evening.

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...6 or critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

NMZ116>119-TXZ270-271-273-080200-
/O.CON.KMAF.FW.W.0008.200507T1800Z-200508T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Eastern Culberson County-
354 AM CDT Thu May 7 2020 /254 AM MDT Thu May 7 2020/

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS,
SOUTHEAST NEW MEXICO, AND VAN HORN AREA FOR RELATIVE HUMIDITY OF 
10 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH 
FIRE DANGER...

* AFFECTED AREA...Guadalupe and Delaware Mountains and Southeast
  New Mexico plains.

* TIMING...This afternoon and early evening.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...6 or critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm
temperatures will increase potential for fire growth. Stow chains
properly, do not drive into tall grass, and be careful with open
flames and sparks.

&&

$$
393 
WWUS84 KMAF 071948
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
248 PM CDT Thu May 7 2020

...RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EARLY 
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST NEW 
MEXICO PLAINS... AND PORTION OF WEST TEXAS FOR RELATIVE HUMIDITY 
OF 10 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY 
HIGH FIRE DANGER...

.Hot, dry, and windy conditions will result in critical fire
weather this afternoon across Southeast New Mexico and portions
of the higher terrain of West Texas.

NMZ116>119-TXZ270>273-080200-
/O.CON.KMAF.FW.W.0008.000000T0000Z-200508T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
248 PM CDT Thu May 7 2020 /148 PM MDT Thu May 7 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST
NEW MEXICO, AND VAN HORN AREA FOR RELATIVE HUMIDITY OF 10 PERCENT
OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE
DANGER...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chavez Plains, Eddy Plains, Lea, Guadalupe Mountains Above 
  7000 Feet, Guadalupe and Delaware Mountains, Van Horn and 
  Highway 54 Corridor and Eastern Culberson County.

* TIMING...This afternoon and early evening.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...7 or extreme.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm
temperatures will increase potential for fire growth. Stow chains
properly, do not drive into tall grass, and be careful with open
flames and sparks.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 6, 2:11 PM CDT, 16 minutes earlier.

Area forecast discussion, May 6, 2:11 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
211 PM CDT Wed May 6 2020

.DISCUSSION...

Surface flow this afternoon has veered around to the southeast,
with temperatures on track to top out close to normal in the
middle 80s for most, with 90s confined to portions of the Pecos
and Rio Grande Valleys. Increased low-level moisture will yield
mild overnight lows tonight, in the 60s for most locations.
Thursday will see an abrupt return to well above normal
temperatures as a dryline sharpens up across the Permian Basin and
Lower Trans Pecos. To the west of the dryline, 850mb temperatures
will warm to +30-32C, with downslope warming and deep mixing
yielding highs in the upper 90s and lower 100s. To the east,
moisture will be higher, and highs will be somewhat cooler, though
still above normal in the lower to middle 90s for most. The
position of the dryline will dictate just how warm locations can
get tomorrow, especially across the central Permian Basin and
Stockton Plateau, though for now have trended closer to the warmer
side of guidance. There is also the opportunity for some diurnally
driven convection along the dryline beginning mid to late
afternoon, with additional storms possible across the higher
terrain of the Davis Mountains and Marfa Plateau. Some storms
could become strong, with winds and hail, along with lightning
strikes, the main concerns. In addition to the well above normal
temperatures and potential for storms, Thursday afternoon will
also see the return of critical fire weather conditions across
western portions of the area. Please see the Fire Weather
Discussion below for details.

Late Thursday evening, storms will gradually weaken and move off
to the east, ahead of the next cold front progged to move
through the region late Thursday night into Friday morning. A
shortwave dropping out of the Northern Plains will become absorbed
into a broad trough over the eastern CONUS Thursday night,
sending a cold front south across the Plains and into West Texas
and Southeast New Mexico. The front will be similar to Tuesday
morning's, accompanied by strong northerly to northeasterly winds,
with high winds expected through Guadalupe Pass, where a High Wind
Watch is now in effect. Advisory level winds look likely across
lower elevations, and will defer to later shifts to fine tune
winds and potential headlines as we get closer. Winds will remain
elevated into Friday afternoon, with much cooler temperatures in
the 70s expected for most of the area.

Northwesterly flow aloft will dominate through the weekend, with
below normal temperatures continuing Saturday, and a rebound to
near  normal temperatures Sunday and Monday. The dryline looks to
return early next week, with a passing shortwave Monday yielding
the next chance for showers and thunderstorms across much of the
area, though by Tuesday into midweek, the dryline will shift
eastward, likely keeping storms focused just to the east of the
area. Temperatures look to gradually climb above normal by
Wednesday, with widespread highs in the 90s once again.

&&

.FIRE WEATHER...

Critical fire wx conditions are favored across SE NM/GDP Mtns Thur
PM where fuel dryness as seen in ERC-G estimated to be in the 80-
90th percentile. This with critical fire wx (RFTI 6) will be
sufficient for warning. Low-level thermal ridge will be oriented
from EC NM-SE NM-Upper Trans Pecos and within the warmest part of
the low-level thermal ridge min RH could fall to around 5 percent
in parts of Eddy/Lea/Chaves Co.. Wind is not overly impressive
5KFT winds are expected to be around 25 mph, but surface MSLP
gradient will not be very tight, so generally 15-25 mph type winds
in the plains, stronger in the favored areas of the GDP Mtns.

Farther s into the Davis Mtns we have considered issuing a
warning, but composite fuel moisture profile will take a small
hit from good recovery Thur. Still ERC-G will be near 90th
percentile, but winds in the mixed layer are about 5KTs less than
areas to the n. We will have time to look at it again tonight with
new fuels maps before making a final decision. Also of concern is
the potential for dry lightning in Brewster, Presidio, Pecos, and
w Terrell Co. where high resolution HRRR kicks off a few dry
storms, even hints at it closer to Davis Mtns. Gusty and erratic
outflow winds are a concern in and near the mtns.

Any new starts that extend into the Thur evening and Fri AM could
be strongly impacted by a wind shift assocd with a cold front.
NW-N initially the then NE, wind shift in SE NM between 9 PM-
midnight and Trans Pecos 1 AM-6 AM Fri AM, north to far south,
respectively.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  96  60  73 /   0  10  10   0
Carlsbad                       61 102  60  76 /   0   0   0  10
Dryden                         66  97  68  80 /   0  10  10  10
Fort Stockton                  66 100  62  74 /   0  10  10  10
Guadalupe Pass                 61  93  53  67 /   0   0   0  10
Hobbs                          59  98  55  72 /   0   0   0   0
Marfa                          50  95  53  71 /   0  10  10  10
Midland Intl Airport           64  99  60  74 /   0  10  10   0
Odessa                         64  99  60  74 /   0  10   0   0
Wink                           64 104  60  78 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 8 PM MDT Thursday for Chavez
     Plains-Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
     Thursday for Eastern Culberson County-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

     High Wind Watch from late Thursday night through Friday
     afternoon for Guadalupe and Delaware Mountains.

&&

49/84
Hazardous weather outlook, May 6, 1:32 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
132 PM CDT Wed May 6 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-071845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
132 PM CDT Wed May 6 2020 /1232 PM MDT Wed May 6 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions are expected Thursday afternoon
into early evening across Southeast New Mexico, the Guadalupe
Mountains and adjacent plains. A Red Flag Warning is in effect.

There is a marginal risk of severe thunderstorms Thursday and
Thursday night across the Eastern Permian Basin, Lower Trans
Pecos, and Big Bend Region. Large hail and damaging wind will be the
main concerns with these storms.

A strong front will move through area starting Thursday night in the
north and the far south around sunrise Friday morning. A high wind
watch has been issued for Guadalupe Pass and gusts of 40-50 mph will
be possible across much of the area in wake of the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:43 AM CDTFire Weather WatchMAFCulberson12 hr
May 6, 2:11 PM CDTHigh Wind WatchMAFCulberson14 hr

Nearby

Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.